Dense Fog, Fauquier
- When
- February 4, 11:00 PM EST to February 5, 10:00 AM EST
- Where
- Fauquier forecast zone
- Reported by
- Mesonet
Areas of dense fog developed during the overnight hours of February 4th and continued through mid morning on February 5th across portions of northern and central Virginia, including the Washington DC suburbs and the Interstate 95 corridor. Visibilities were often reduced to one quarter mile or less.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Areas of dense fog developed during the overnight hours of February 4th and continued through mid morning on February 5th across portions of northern and central Virginia, including the Washington DC suburbs and the Interstate 95 corridor. Visibilities were often reduced to one quarter mile or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 4, 10:02 PM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1002 PM EST MON FEB 4 2008
.SYNOPSIS...
A WARM FRONT WILL MOVE NORTH OF THE AREA TONIGHT INTO EARLY
TUESDAY. AN AREA OF LOW PRESSURE WILL MOVE INTO THE GREAT LAKES
TUESDAY AND TUESDAY NIGHT. THE COLD FRONT ASSOCIATED WITH THIS LOW
WILL PASS THROUGH OUR REGION WEDNESDAY. HIGH PRESSURE WILL BUILD
OVER THE MID ATLANTIC THURSDAY...THEN AN UPPER LEVEL DISTURBANCE
WILL PASS THROUGH THE REGION LATER THURSDAY NIGHT AND FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WILL MAKE SOME MINOR ADJUSTMENTS TO REMAINDER OF EVENING FORECAST...
BIG FORECAST PROBLEM TONIGHT WILL BE THE EXTENT/LOCATION OF FOG THAT DEVELOPS...
DENSE FOG ADV POSSIBLE BUT LOW CONFIDENCE ATTM.
LATEST WX MAP SHOWS AN E-W WARM FRONT DRAPED ACROSS SOUTHERN VA.
NORTH OF THE FRONT...INVERSION AT KIAD WITH THE 00Z SOUNDING SHOWING
TOP OF INVERSION AT 85H. 00Z NAM FCST SOUNDINGS INFERS THAT THE
INVERSION WILL SLOWLY LOWER TO 925MB AT 12Z. TEMP AT 925MB FOR 12Z
INDICATES +17C.
LATEST RADAR LOOP SHOWS SHOWERS EXITING EASTERN ZONES AND SEE
LITTLE OR NO PRECIPITATION UPSTREAM. LOCAL MESOSCALE MODELS SHOW
LITTLE PRECIP FOR THE REMAINDER OF THE NIGHT. AS A RESULT...HAVE
LOWERED POPS TO SLIGHT CHANCE...SPRINKLES STILL POSSIBLE.
TEMPERATURES...LATEST SAT LOOP SHOWS NW ZONES HAVE CLEARED. WITH CURRENT
OBS NEAR FCST LOWS...LOWERED TEMPS A FEW DEG OVER NW ZONES.
FOG...WET GROUND/CLEARING SKIES/LIGHT WINDS/WARMING ALOFT...FOG
IS LIKELY. MENTIONED AREAS OF FOG. THINK BEST AREA FOR DENSE FOG
WILL BE NORTHERN ZONES...MARYLAND.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
WARM FRONT DRIVES NORTH OF THE AREA ON TUESDAY. AFTER CLOUDS AND
PATCHY DRIZZLE/FOG TO START...AFTERNOON LOOKS MAINLY DRY AND CLOUDS
ACROSS THE SOUTHERN HALF OF THE CWA MAY BREAK FOR SOME PEEKS OF
SUNSHINE. HAVE REDUCED POPS IN THIS ANTICIPATION. ASSUMING THE WARM
FRONT LIFTS NORTH...THEN TEMPERATURES WILL BE ABLE TO WARM INTO THE
60S...CRACKING 70 ACROSS THE SOUTH.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
TUESDAY NIGHT WILL SERVE AS A TRANSITION PERIOD BETWEEN THE WARM AND
COLD FRONTS. AT 00Z TUESDAY EVENING...THE WARM FRONT WILL BE OVER
PENNSYLVANIA WHILE THE SURFACE LOW IS OVER SOUTHERN ILLINOIS. THE
LOW WILL STRETCH NORTH FROM WESTERN PENNSYLVANIA WEST INTO INDIANA.
HIGH CHANCE POPS OUT WEST LOOK REASONABLE...WITH ONLY SLIGHT CHANCE
FOR THE METROS AND SOUTH. WARM ADVECTION WILL STILL BE IN
CONTROL...SO OVERNIGHT LOWS WILL BE IN THE LOWER 50S.
THE COLD FRONT WILL MAKE IT TO THE FORECAST AREA LATE WEDNESDAY
MORNING. THE SOUTHEASTERN THIRD OF THE FORECAST AREA REMAINS UNDER
SLIGHT RISK. THEREFORE...HAVE KEPT IN A MENTION OF CHANCE
THUNDERSTORMS DURING THE AFTERNOON. WHILE CLOUD COVER WILL REDUCE
HEATING...ENOUGH WARM AND MOIST AIR...ESPECIALLY FOR FEBRUARY...WILL
ALLOW FOR RATHER LITTLE INSTABILITY AHEAD OF THE COLD FRONT. THE
WIND FIELD WITH THIS SYSTEM IS MORE IMPRESSIVE. THE FRONT WILL BE
EXITING THE REGION WEDNESDAY EVENING...SO WILL CARRY LOW CHANCE POPS
FOR THE FAR SOUTHEAST FOR ANY LINGERING ACTIVITY WITH UPSLOPE SNOW
STARTING IN THE WEST AND COLD ADVECTION OVERNIGHT.
HIGH PRESSURE DOES NOT HAVE MUCH OF CHANCE TO BUILD OVER THE MID
ATLANTIC THROUGH THE REST OF THE FORECAST PERIOD. A SERIES OF UPPER
LEVEL DISTURBANCES WITHIN SOUTHWESTERLY FLOW ALOFT WILL CROSS THE
REGION AHEAD OF THE UPPER TROUGH. THEREFORE...WILL HAVE PERIODS OF
CLOUDS AND SLIGHT CHANCE TO CHANCE POPS THROUGH THE END OF THE WEEK
AND WEEKEND. PRECIPITATION TYPE WILL DEPEND ON THE TIMING OF THESE
DISTURBANCES. BEST CHANCE FOR THE NEXT ROUND OF ANY PRECIPITATION
WILL BE FRIDAY AND FRIDAY NIGHT WITH A BROADENING UPPER TROUGH. A
COLD FRONT NEXT WEEKEND LOOKS TO CARRY ONLY LOW END CHANCE POPS FOR
NOW...BUT MOSTLY DRY. MOST POPS WILL REMAIN SILENT WITHIN THE
EXTENDED.
&&
.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
WIDESPREAD LOW CLOUDS/FOG EXPECTED AFTER MIDNIGHT. IFR CONDITIONS
WITH POCKETS OF LIFR. CONDITIONS WILL IMPROVE TUESDAY AS A WARM
FRONT LIFTS NORTH.
TUESDAY NIGHT WILL SEE AN INCREASE IN CLOUDS AND WINDS AS A STRONG
COLD FRONT APPROACHES FROM THE WEST FOR WEDNESDAY. THERE IS ALSO A
POSSIBILITY OF CONVECTION...ESPECIALLY SOUTH AND EAST OF THE METRO
TERMINALS...WEDNESDAY AFTERNOON. WIDESPREAD MVFR AND OCCASIONAL IFR
CONDITIONS ARE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY EVENING WITH
THE FRONT. NORTHWESTERLY WINDS WILL INCREASE BEHIND THE FRONT
WEDNESDAY NIGHT AND INTO THURSDAY...WITH GUSTS TO 30 KNOTS POSSIBLE
WEDNESDAY.
&&
.MARINE...
SOUTHERLY FLOW WILL BRING SMALL CRAFT GUSTS BY TUESDAY AFTERNOON.
HAVE EXTENDED THE SMALL CRAFT ADVISORY THROUGH WEDNESDAY NIGHT WITH
INCREASED NORTHWESTERLY WINDS BEHIND THE FRONT. GALE CRITERIA GUSTS
REMAIN POSSIBLE DURING THAT TIME AND WILL CONTINUE MENTION IN THE
HWO. THE NEXT CHANCE FOR SMALL CRAFT WINDS WILL BE ON SATURDAY WITH
ANOTHER COLD FRONTAL PASSAGE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM TUESDAY TO 6 AM EST THURSDAY
FOR ANZ530>537.
&&
SYNOPSIS...BPP
NEAR TERM...RW
SHORT TERM...BPP
LONG TERM...SAR
AVIATION...BPP/SAR/RW
MARINE...BPP/SAR/HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1024 PM EST MON FEB 4 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 051645- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1024 PM EST MON FEB 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ACROSS THE MARINE WATERS TUESDAY THROUGH LATE WEDNESDAY NIGHT. THERE IS ALSO A CHANCE OF GALE WARNING CONDITIONS WEDNESDAY AND WEDNESDAY EVENING AS A STRONG COLD FRONT MOVES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-051645- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 1024 PM EST MON FEB 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE TUESDAY NIGHT INTO WEDNESDAY. WINDS BEHIND THE FRONT ON WEDNESDAY HAVE THE POTENTIAL TO GUST UP TO 45 MPH ESPECIALLY OVER THE HIGHER ELEVATIONS. UPSLOPE SNOW SHOWERS ARE EXPECTED BEHIND THE COLD FRONT ALONG AND WEST OF THE ALLEGHENY FRONT LATE WEDNESDAY AND WEDNESDAY NIGHT. MINOR ACCUMULATIONS OF SNOW WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The national radar mosaic for the moment the first event began.
8 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80556, 80557, 80558, 80559, 80560, 80554, 80555, 80553.